Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 30, NWS Phoenix, AZ

July 21, 2008Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 21, 2008, 7:38 PM MST for Maricopa County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2008, 7:38 PM MST (02:38 UTC)
Expired
Jul 21, 2008, 8:15 PM MST
In force
37 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
669 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:05 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 21, 5:05 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
505 PM MST MON JUL 21 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.UPDATE...AVIATION PORTION UPDATED.

&&

.SYNOPSIS...
HUMID AIR AND WARMER WEATHER IS EXPECTED TO BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA INCLUDING THE
GREATER PHOENIX AREA THROUGH THIS EVENING. THERE IS A CONTINUED
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
MAINLY FROM THE GREATER PHOENIX AREA EASTWARD AGAIN TUESDAY. MOSTLY
CLEAR SKIES ARE EXPECTED IN SOUTHEAST CALIFORNIA TO THE LOWER
COLORADO RIVER THROUGH WEDNESDAY. A LOW PRESSURE SYSTEM FROM THE
EAST WILL BRING A SIGNIFICANT INCREASE IN THE CHANCE OF SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN FROM EAST TO WEST ACROSS THE
AREA LATE WEDNESDAY AND WEDNESDAY NIGHT. AT LEAST A SLIGHT CHANCE OF
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS EXPECTED
DURING THE LATTER PART OF THE WEEK.

&&

.DISCUSSION...
ISOLATED SHOWERS WERE DEVELOPING OVER SOUTH-CENTRAL ARIZONA
GENERALLY FROM NORTH-NORTHEAST THROUGH THE EAST...SOUTHEAST AND
SOUTHWEST OF THE GREATER PHOENIX AREA AT MID AFTERNOON TODAY. THEY
WERE GRADUALLY INCREASING IN COVERAGE AND INTENSITY AND EXPECTED TO
TURN INTO THUNDERSTORMS. OTHERWISE...THERE WERE CUMULUS CLOUDS
BUILDING OVER SOUTH-CENTRAL ARIZONA AND PORTIONS OF SOUTHWEST
ARIZONA AT MID AFTERNOON TODAY.

TEMPERATURES WERE GENERALLY 5 TO 9 DEGREES WARMER TODAY. IT WAS MUCH
DRIER IN SOUTHEAST CALIFORNIA AND FAR SOUTHWEST ARIZONA INCLUDING
YUMA WITH DEW POINT TEMPERATURES GENERALLY 15 TO 25 DEGREES LOWER
TODAY COMPARED YESTERDAY. DEW POINT TEMPERATURES WERE CLOSE TO THE
SAME OR A FEW DEGREES LOWER IN SOUTH-CENTRAL ARIZONA INCLUDING THE
GREATER PHOENIX AREA.

HUMID AIR AND MORE DAYTIME HEATING TODAY IS EXPECTED TO BRING A
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA THROUGH THIS EVENING. HAVE
BOOSTED THE CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTH-CENTRAL
ARIZONA UP A BIT HIGHER WAS PREVIOUSLY IN THE FORECAST. THE STORMS
ARE EXPECTED TO BE RELATIVELY SLOW MOVING FROM THE EAST AND
SOUTHEAST...SO THE MAIN THREAT WITH SHOWERS AND THUNDERSTORMS THAT
DEVELOP WILL BE LOCALLY HEAVY RAIN.

THE DRIER AIR IN SOUTHEAST CALIFORNIA TO THE LOWER COLORADO RIVER
VALLEY MEANS MOSTLY CLEAR SKIES THERE THROUGH TUESDAY NIGHT TO
PARTLY CLOUDY WEDNESDAY.

ENOUGH MOISTURE IS EXPECTED TO REMAIN OVER SOUTH-CENTRAL ARIZONA
MAINLY FROM THE PHOENIX AREA EASTWARD FOR A CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TUESDAY.

A LOW PRESSURE SYSTEM CURRENTLY OVER SOUTHWEST TEXAS IS MOVING
TOWARD THE WEST. THE NORTHERN EXTENSION OF THIS SYSTEM IS EXPECTED
TO BE NEAR THE NEW MEXICO-ARIZONA BORDER BY LATE WEDNESDAY. THIS
SYSTEM IS EXPECTED TO MOVE WEST ACROSS ARIZONA WEDNESDAY NIGHT AND
SOUTHERN CALIFORNIA THURSDAY. THUS...A SIGNIFICANT INCREASE IN THE
CHANCE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN IS
EXPECTED FROM EAST TO WEST ACROSS THE AREA BY LATE WEDNESDAY AND
WEDNESDAY NIGHT. THIS WILL RESULT IN COOLER WEATHER IN PHOENIX
WEDNESDAY NIGHT.

THE CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO BE REDUCED TO
A SLIGHT CHANCE IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER
PHOENIX AREA THURSDAY WITH COOLER WEATHER. OTHERWISE...GENERALLY A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED ACROSS THE
AREA THURSDAY THROUGH THE END OF THE WEEK AS SOME MOISTURE LINGERS
BEHIND THE LOW PRESSURE SYSTEM.

AS THE LATE LOUIS ARMSTRONG USED TO SING MANY YEARS AGO...
HELLO DOLLY. TROPICAL STORM DOLLY IS LOCATED IN THE SOUTHWEST GULF
OF MEXICO. THE REMAINS ASSOCIATED WITH DOLLY ARE EXPECTED TO MOVE
WEST ACROSS MEXICO DURING THE LATTER PART OF THIS WEEK AND OVER THE
SOUTHERN GULF OF CALIFORNIA SATURDAY. MOISTURE ASSOCIATED WITH DOLLY
WILL THEN PROBABLY SURGE UP THE GULF OF CALIFORNIA WITH A GOOD SURGE
OF GUSTY WINDS FROM THE SOUTHEAST AND SOUTH AND INCREASING HUMIDITY
UP TO LOWER COLORADO RIVER VALLEY AND INTO SOUTHEAST CALIFORNIA LATE
SATURDAY NIGHT AND SUNDAY. THE WINDS ARE ALSO EXPECTED TO FAN OUT
FROM THE SOUTHWEST ACROSS SOUTHWEST ARIZONA SUNDAY.

&&

.AVIATION...
KPHX/KIWA TAFS...CONVECTION HAS BEEN DEVELOPING DURING THE AFTN
HEATING TIME TO THE NORTH-EAST-SOUTH OF THE GREATER PHX AREA...AS
DEEP MOISTURE REMAINS...ALONG WITH RATHER UNSTABLE ATMOSPHERE.
NATURE OF STORMS IS VERY PULSEY...WITH CELLS COLLAPSING QUICKLY
BEFORE THE OPPORTUNITY TO GENERATE MUCH IN THE WAY OF SIGNIFICANT
LARGE-SCALE OUTFLOW BOUNDARIES. ALTHOUGH THE CHANCE OF TSTMS WILL
EXIST FOR BOTH KPHX/KIWA AIRSPACES INTO THE EVENING HOURS...THE
UNCERTAINTY OF ANY BOUNDARY MOVEMENTS AND TIMING MAKE IT PRUDENT TO
HOLD MENTION OF STORMS OUT OF 00Z TAFS FOR NOW. WILL WATCH EVENING
DEVELOPMENT VERY CAREFULLY. NOT MUCH CHANGE IN TSTM COVERAGE OR
THREAT ON TUE AFTN/EVENING...WITH A BIG UPSWING POSSIBLE ON WED...
STAY TUNED.

SE CA/SW AZ...ATMOSPHERIC MOISTURE HAS THINNED OUT PRETTY
DRAMATICALLY PAST 24 HOURS. THEREFORE...THREAT OF TSTMS SHOULD
REMAIN GENERALLY WELL TO THE EAST. EXPECTING LIGHT WINDS...
GENERALLY LESS THAN 10KTS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
HIGH MOISTURE CONTENT WILL CONTINUE A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAINFALL...THROUGH THE MIDDLE OF
THE WEEK. NEAR TO SLIGHTLY BELOW AVERAGE AFTERNOON HIGH
TEMPERATURES...ALONG WITH MILD OVERNIGHT LOWS...CAN BE EXPECTED
THROUGH THE LATTER PART OF THE WORK WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS
AVIATION...ESTLE
FIRE WEATHER...WANEK
Hazardous weather outlook, Jul 21, 5:59 AM MST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
559 AM MST MON JUL 21 2008

AZZ020>028-CAZ030>033-221300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
559 AM MST MON JUL 21 2008 /559 AM PDT MON JUL 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE REMAINS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS OVER
SOUTHEAST CALIFORNIA...THE LOWER COLORADO RIVER VALLEY...SOUTHWEST
ARIZONA DESERTS...AND SOUTH-CENTRAL ARIZONA DESERTS THIS AFTERNOON
AND EVENING. THE CHANCE FOR SHOWERS AND THUNDERSTORMS INCREASES OVER
SOUTHERN GILA COUNTY...WITH THE MAIN THREAT HEAVY RAIN AND SMALL
STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE REMAINS A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...THE LOWER COLORADO RIVER
VALLEY...SOUTHWEST ARIZONA DESERTS...AND SOUTH-CENTRAL ARIZONA
...WITH THE GREATEST CHANCE FOR SHOWERS AND THUNDERSTORMS OVER
SOUTHERN GILA COUNTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WANEK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:20 PM MSTAreal Flood AdvisoryPSRGila115 min
Jul 21, 5:31 PM MSTFlash Flood WarningPSRGila59 min
Jul 21, 7:35 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal115 min
Jul 21, 7:40 PM MSTFlash Flood WarningPSRMaricopa68 min
Jul 22, 1:14 PM MSTAreal Flood AdvisoryPSRGila3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.